Advertisement

Renal failure in a patient with postpolio syndrome and a normal creatinine level

Published:October 15, 2010DOI:https://doi.org/10.1016/j.ajem.2010.07.026

      Abstract

      Patients with renal failure who are taking trimethoprim have an increased risk of developing hyperkalemia, which can cause muscle weakness. In patients with postpolio syndrome, a normal creatinine level could be abnormally high, renal failure is possible because of lack of creatinine production, and the muscle weakness from resultant hyperkalemia could be more severe because of their underlying condition. This abnormally high creatinine level has been termed from this point relative renal failure. The objective of the study was to review a case in which relative renal failure and hyperkalemia caused muscle weakness that manifested as shortness of breath and confusion with electrocardiographic changes. A dehydrated patient with relative renal failure and postpolio syndrome had taken trimethoprim-sulfamethoxazole that caused symptomatic hyperkalemia. The patient presented with muscle weakness, shortness of breath, and confusion, with her postpolio syndrome compounding the situation and likely making the muscle weakness more severe. A patient on trimethoprim with renal failure is at an increased risk of developing hyperkalemia. Patients with postpolio syndrome could have severe muscle weakness from the hyperkalemia and could have renal failure even with a normal creatinine level. This case report will remind treating physicians to evaluate such patients for hyperkalemia if they present with muscle weakness, especially if the patient has renal failure and is on trimethoprim.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Thorsteinsson G.
        Management of postpolio syndrome.
        Mayo Clin Proc. 1997; 72: 627-638
      1. Levine B.J. Genitourinary: 2009 EMRA antibiotic guide. Irving, Texas2009: 45
        • Velazquez H.
        • Perazella M.A.
        • Wright F.S.
        • et al.
        Renal mechanism of trimethoprim-induced hyperkalemia.
        Ann Intern Med. 1993; 119: 296-301
        • Jubelt B.A.
        • James C.
        Characteristics and management of postpolio syndrome.
        JAMA. 2000; 284: 412-414
        • Mori H.
        • Kuroda Y.
        • Imamura S.
        • et al.
        Hyponatremia and/or hyperkalemia in patients treated with the standard dose of trimethoprim-sulfamethoxazole.
        Intern Med. 2003; 42: 665-669
        • Alappan R.P.
        • Mark A.
        • Buller G.K.
        Hyperkalemia in hospitalized patients treated with trimethoprim-sulfamethoxazole.
        Ann Intern Med. 1996; 124: 316-320